Texas, 2011

Drought in Texas, May 1 to 31, 2011

May 1 to 31, 2011 · NWS LUB · 24 events in 24 counties and zones

Abnormally dry conditions that began over west Texas during the fall of 2010 persisted through May further adding to agricultural losses in the hundreds of millions of dollars. At the beginning of May, Severe (D2) drought in Briscoe and Swisher counties further intensified to Extreme (D3).

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50 million
Crop damage
$195 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Abnormally dry conditions that began over west Texas during the fall of 2010 persisted through May further adding to agricultural losses in the hundreds of millions of dollars. At the beginning of May, Severe (D2) drought in Briscoe and Swisher counties further intensified to Extreme (D3). The remainder of the South Plains, Rolling Plains, and southern Texas Panhandle saw additional amplification of Extreme (D3) and Exceptional (D4) drought.

Moisture typically increases through May but May, 2011 saw continued insignificant rainfall for the region. Most locations received only 10 to 25 percent of normal annual rainfall. Some locations over the southwestern South Plains received less than five percent of normal. Rainfall since November 2010 ranged from under one tenth of an inch at Plains (Yoakum County) to nearly two inches at Friona (Parmer County), Plainview (Hale County), Tulia (Swisher County) and Guthrie (King County). Most other locations around the region experienced close to an inch of rainfall during this period. These totals were about two to six inches below normal over the South Plains and six to eight inches below normal over the Rolling Plains. In addition, temperatures throughout the month of May ranged from five to eight degrees above normal. Keetch-Byram Drought Index values ranged between 600 and 700 across the region by the end of May.

The drought's impact on wildfire activity was evident during May with several large wildfires but this activity actually decreased from previous months. This wildfire activity has extended beyond the region's climatological wildfire season which typically subsides with seasonal green-up in late April and early May. Over 100,000 acres of land were burned by wildfires within the Lubbock CWA during the month of May. Agricultural losses were also becoming substantial during the month. By the end of the month, dry land fields had failed due to very dry soil conditions. Cotton crop planting continued to be delayed and was beginning to create major negative impacts across the region. Additionally, area ranchers faced livestock losses due to the worsening drought. These losses were attributed to difficulty in trucking in water and feed which resulted in the sell off of some livestock.

Economic losses due to drought through May were estimated near $250 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 30, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 PM CDT SAT APR 30 2011

.AVIATION...
STILL APPEARS TO POTENTIAL FOR SOME SHRA OR TSRA LATE TONIGHT AND
EARLY SUNDAY...BUT MAINLY EAST OF KLBB AND SOUTH OF KCDS.
CONFIDENCE STILL TOO LOW AT BOTH OF THOSE TAF SITES TO MENTION
ANYTHING BEYOND A SIMPLE CB REMARK. LOW CLOUD COVER TO FILL ACROSS
THE AREA OVERNIGHT WITH HOW LOW BEING THE QUESTION. MODELS
CONTINUE TO SUGGEST JUST ABOVE MVFR CRITERIA...BUT WOULD NOT BE
SURPRISED TO SEE IT LOWER ESPECIALLY TOWARD OR JUST AFTER 12Z.

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT SAT APR 30 2011/

SHORT TERM...
MATURE LOW LOCATED ACROSS THE EASTERN DAKOTAS THIS AFTERNOON WITH
TRAILING TROUGH TRAILING BACK INTO CALIFORNIA.  NEARLY CLOSED
CIRCULATION WILL DEVELOP ACROSS THE FOUR CORNERS AND HELP INCREASE
FLOW AND INSTABILITY ACROSS THE REGION OVER THE NEXT DAY OR TWO.

AT THE SURFACE...INITIAL FRONT MADE MORE PROGRESS ACROSS THE REGION
THAN ANTICIPATED AND YIELDED BREEZY CONDITIONS IN ITS WAKE THIS
MORNING.  AS THE UPPER DISTURBANCE NEARS...MID LEVEL TEMPS WILL COOL
WHILE LOW LEVEL MOISTURE INCREASES YIELDING ELEVATED INSTABILITY.
THUS...THERE IS SOME POTENTIAL FOR A FEW THUNDERSTORMS OVERNIGHT
ALONG WITH RAINSHOWERS.  COVERAGE WILL PROBABLY BE FAIRLY
LIMITED...BUT A FEW LOCALES MAY GET A QUICK SHOT OF RAINFALL.
TOWARD SUNRISE...SECONDARY AND STRONGER PUSH OF COOLER AIR WILL
INFILTRATE THE REGION ALONG WITH LOW CLOUDINESS.  THE PRESSURE
GRADIENT BEHIND THE FRONT WILL REMAIN QUITE STOUT WITH WINDS SUNDAY
AFTERNOON APPROACHING ADVISORY LEVELS.  WILL ALLOW LATER SHIFTS TO
ANALYZE WIND FIELDS GIVEN THAT GUIDANCE HAS NOT ROBUSTLY HANDLED THE
SFC EVOLUTION. WITH THE COLD AIR ADVECTION AND CLOUDY SKIES...TEMPS
LOOK EVEN COOLER FOR TOMORROW WITH HIGHS STRUGGLING TO MAKE IT OUT
OF THE 50S ACROSS THE SOUTH AND 40S ACROSS THE NORTHWEST...THAT
IS...UNLESS THE SUN MANAGES TO PEEK THROUGH FOR A FEW HOURS.

LONG TERM...
A LULL IN SHOWER ACTIVITY ACROSS THE REGION MAY CONTINUE SUNDAY
EVENING AS THE INITIAL FRONTAL FORCING SHIFTS SOUTH AND BEFORE
LIFT FROM SHORTWAVE TO THE WEST ARRIVES. COLD AIR WILL CONTINUE TO
POUR INTO THE AREA AND OVERNIGHT LOWS SHOULD BE IN THE 30S AREA-
WIDE AND MAY REACH FREEZING ACROSS THE SW PANHANDLE/WRN SPLNS. AT
THIS TIME IT APPEARS ANY FREEZE MONDAY MORNING WILL BE LIGHT WITH
THE EXPANDING LOW STRATUS AND STILL BREEZY NORTHERLY WINDS. THE
NAM/SREF CONTINUES TO BREAK OUT SOME QPF AFTER MIDNIGHT AS THE TROUGH
LEANS INTO THE REGION...BUT AMOUNTS APPEAR VERY LIGHT WITH COLD
DRY ADVECTION AT THE SFC...LIMITED MID-LVL MOISTURE
ADVECTION...AND MINIMAL INSTABILITY. HAVE NOT CHANGED MUCH TO THE
POP FIELDS MONDAY...KEEPING A SLGT CHANCE ACROSS MOST OF THE AREA
WITH A CHANCE MENTION IN THE ROLLING PLAINS. DID ADD A RAIN/SNOW
MIX ACROSS THE FAR SW PANHANDLE BUT DO NOT EXPECT ANY SNOW
ACCUMULATIONS AT THIS TIME. THE GFS CONTINUES TO BE DRIER AND
WARMER ON MONDAY...KEEPING OUR CONFIDENCE IN PRECIP LOW. IF THE GFS
WERE TO VERIFY TEMPS COULD MAKE IT INTO THE 60S...BUT IF THE
WIDESPREAD OVERCAST SKIES AND LIGHT PRECIP VERIFY PER THE NAM
MANY AREAS COULD REMAIN STUCK IN THE 40S. WILL CONTINUE TO PLY THE
MIDDLE ROAD FOR NOW BUT THERE IS AT LEAST A POTENTIAL FOR SOME
RECORD COOL HIGH TEMPS MONDAY AS WELL AS RECORD LOWS TUE MORNING.

THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA MONDAY
NIGHT WITH SUBSIDENCE ERODING ANY REMAINING CLOUD COVER. IT NOW
APPEARS THAT SKIES WILL BE MOSTLY CLEAR BY EARLY TUE
MORNING...WHICH WILL COMBINE WITH THE LIGHT WINDS AND COLD/DRY
AIRMASS TO PRODUCE A VERY CHILLY MORNING...WITH TEMPS POSSIBLY
DROPPING UNDER 30 DEGREES ACROSS MUCH OF THE CAPROCK. ACROSS THE
NW ZONES...THE BELOW FREEZING TEMPS MAY BE OF SUFFICIENT DURATION
TO WARRANT A FROST OR FREEZE HIGHLIGHT....BUT CONFIDENCE IS NOT
YET HIGH ENOUGH FOR ONE QUITE YET.

A GRADUAL WARMING TREND IS IN STORE TUE THROUGH THU AS ZONAL FLOW
ALOFT AND SRLY WINDS AT THE SFC RETURN. A SHORTWAVE MOVING OUT OF
THE CENTRAL AND NRN ROCKIES LATE WED INTO THU WILL AMPLIFY AS IT
MOVES INTO THE PLAINS AND WILL PUSH A FRONT SOUTH TOWARD THE
AREA...ALTHOUGH BOTH THE GFS AND ECMWF HANG THE FRONT UP NEARBY TO
OUR FA...SUCH THAT IT MAY HAVE LITTLE IMPACT ON OUR TEMPS. THE AIRMASS
WILL INITIALLY BE DRY...BUT RETURN FLOW WILL BEGIN TO ADVECT GULF
MOISTURE BACK INTO THE AREA FRI/SAT...THE GFS MORE AGGRESSIVE WITH
THIS THAN THE ECMWF. IN FACT THE GFS BREAKS OUT SOME QPF BY FRI
MORNING AS A WEAK DISTURBANCE MOVES OVERHEAD BUT THIS IS NOT
SUPPORTED BY THE ECMWF. WILL CONTINUE THE DRY FORECAST UNTIL ANY
SUCH SIGNALS GET STRONGER...WHICH COULD COME BY LATE IN THE
WEEKEND AS BOTH GFS AND ECMWF SUGGEST POSSIBLE DRYLINE DEVELOPMENT
AND A BROAD TROUGH TO THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        36  48  33  51  29 /  10  20  10  20  10
TULIA         36  51  34  54  31 /  20  20  10  20   0
PLAINVIEW     38  51  34  54  31 /  20  20  10  20   0
LEVELLAND     43  54  33  54  31 /  10  10  10  20  10
LUBBOCK       42  54  34  54  33 /  20  20  10  20   0
DENVER CITY   39  57  33  54  30 /  10  10  10  10  10
BROWNFIELD    43  57  34  54  32 /  10  10  10  20   0
CHILDRESS     45  54  38  55  35 /  20  20  10  30  10
SPUR          45  55  35  54  34 /  20  20  20  30  10
ASPERMONT     49  53  38  50  34 /  30  20  20  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 30, 10:01 AM CST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 AM CDT SAT APR 30 2011

TXZ021>044-011615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1101 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING EAST OF THE
INTERSTATE 27 AND HIGHWAY 87 CORRIDOR AFTER MIDNIGHT TONIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO
ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE HAIL THREAT
OVERNIGHT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$50 million
Crop damage
$195 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308191, 308192, 308194, 308195, 308196, 308197, 308198, 308199, 308200, 308201, 308202, 308203, 308204, 308205, 308206, 308207, 308208, 308209, 308210, 308211, 308212, 308213, 308214, 308215.